Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

181 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes weight gain while you are on Lexapro ?

I am diabetic and I take water pills because of having congestive heart failure. Now in two months on Lexapro I've regained 10 lbs that I lost over the summer. Why ? And please don't just say increased appetite.
Mon, 14 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
  User's Response
's  Response
Hi Ray. I'm not diabetic, but I have been taking Lexapro for the last 2 years. Since on Lexapro I have gained 50 pounds. I know that my weight gain is probably not entirely Lexapro's fault because being depressed made me less active than I used to be. However, Lexapro is an SSRI--Specific Serotonin Reuptake Inihibitor, which means it is keeping the serotonin active longer in your brain. Serotonin not only affects your mood, but also affects your appetite which can make you feel more hungry. It can also make you crave carbohydrates and fatty foods. I'm not a doctor but it sounds like your weight gain could be a combination of depression, Lexapro, and decreased activity. I would strongly recommend talking to your doctor about this. I would also try to snack on foods lower in calories like cucumbers. I hope this is helpful.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hi. I have had sessions of depression and PTSD and suicide attempt and had come through it with lots of intense therapy and meds. I gained lots of weight and eventually felt that the Lexapro was not helping so went off and felt great till I went to Bali for hols in Oct. I got stomach sickness while there and haven t felt well since and is 3 months. dr saying depression but I feel it is my nausea and bowel problems that are making me feel uneasy. have lost 9kgs and take maxalon to eat. I don t want to go back on Lexapro. The depression PTSD and suicide attempt happened at after very life changing horrific events and life is ok . What do you suggest I do? I feel that my stomach problems are issue

doctor1 MD

Yes I have filled in the symptoms my daughter is having. She is in Philly and I am in South Saint Paul, MN and I just want an idea of what possiblities there are. I am really concerned as she has lost 25 pounds in the last several weeks and seems extremely depressed. She does take Lexapro for this.

doctor1 MD

I suffered a bi-lateral pe 2 yrs ago and have suffered a lot of weight gain as I did change jobs just before that but my question is I also started taking Lexapro just about a year prior to that can this be leading to the continued weight gain and would Effexor be a better choice, I take the Lexapro for irritability

Recent questions on  Diuretic

doctor1 MD

i am 46yrs old female, last night for the first time I was sleepwalking. Last week or so my ankle and feet have been swallen. been taking my water pills and elevating my feet. my left side is swallen from the calf down while my right side is barely swallen. Any suggestions on the cause? Even with following my doctors instructions, it is NOT decreasing in being swallen. I did have a stroke like 8 years ago and tests have shown a difference between my left and right side; right side has been weaker. Let me know what the cause could be and what will my doctor do since water pills and elevating an icing hasn t helped at all.

doctor1 MD

Age 50, had Hysterectomy 2004.Everytime I fly in plane and now I rode in a car for 5 hours to go on a cruise, my lower legs ankles and feet were swollen, my lower legs and ankles and feet were swollen pretty bad, by morning after sleeping the swelling was gone, by the night time they repeated being swollen. What can I do to solve the problem, gone to doctor, gives me water pills, for a few days. But won t refill them until I have the problem again.

doctor1 MD

I was recently prescribed a water pill due to swelling in my legs and feet . I began taking it and within 3 days I lost 11 pounds (I am 5 5 and around 190 pounds). The doctor called yesterday and told me to stop taking the diuretic immediately because prior to taking them they had done blood work and my potassium levels were low and that the medication would make the levels even lower. My question is how can I tell if it is too low. My heart feels like it is beating out of my chest but my pulse is at 65(normally around 75), my left foot and left hand are going numb, and I have had really bad muscle cramps . Is this related to the potassium or is it something else?

doctor1 MD

I am 57 yo postmenopausal. I ve never really had a weight problem. I have gained approx. 35 lbs in the last 6 months--the past 2 months it s been 10lb a month for 2 months...mainly in my abdomen. Besides the fact that most of my tops/shirts no longer fit me and I hate my appearance. This whole body changing shape(abd growth) has me miserable ...I am concerned that this could be symptomatic of something more serious maybe a malignancy or hormone problem. Let me back up and tell you a little medical hx. chronic pancreatitis, also had some fatty infiltration in my liver. (no, i m not a drinker) No recent flare ups of the CP. Recent annual Abd ultrasound and abd CT ok. Also I am on 3 different diuretics a day, so I m guessing not fluid retention

doctor1 MD

I have cirrhosis . I have been told it is moderate to severe. I have the common conditions that go with it. Very low platelet count . (numerous esophageal bandings) I am not a new-comer to this affliction. These are the things that have been...

doctor1 MD

Hi Doctor, I have been having hypertension for about 10 years. I am 43 years old. My height is 170 cms and weight 70 kgs. I have been taking AMTAS 10 (amlopidine) and my blood pressure used to be under control (around 120/80 to 125/85). Of late my...

doctor1 MD

HI, My blood pressure actually went up while on Lysinopril and I developed a dry, hacking cough which is a side effect of the med. Why would my BP get higher while on an ACE inhibitor? Do I need to make sure I drink more water?